Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 203, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 4, 2009, 7:22 PM CDT for Iron County, Madison County, Reynolds County, Missouri. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2009, 7:22 PM CDT (00:22 UTC)
- Expired
- Aug 4, 2009, 8:15 PM CDT
- In force
- 53 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Iron County, MO, Madison County, MO, Reynolds County, MO
The radar
The St Louis radar (KLSX), 148 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 7:24 PM CDT | HAIL 0.5 | Wsw Lesterville, MO | HAIL LASTED FOR ABOUT 10 MINUTES. |
| Aug 4, 7:45 PM CDT | HAIL 1 | 1 Ese Annapolis, MO | SMALL LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 3:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3487 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 378 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 22.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 050022
SVRLSX
MOC093-123-179-050115-
/O.NEW.KLSX.SV.W.0203.090805T0022Z-090805T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
722 PM CDT TUE AUG 4 2009
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IRON COUNTY IN SOUTHEAST MISSOURI...
SOUTHERN MADISON COUNTY IN SOUTHEAST MISSOURI...
EAST CENTRAL REYNOLDS COUNTY IN SOUTHEAST MISSOURI...
* UNTIL 815 PM CDT
* AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
WEST OF GLOVER...OR 12 MILES SOUTHWEST OF IRONTON...AND MOVING
SOUTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
GLOVER...
ANNAPOLIS...
SACO...
BUCKHORN...
HOGAN...
CHLORIDE...
SABULA...
VULCAN...
DES ARC...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.
&&
LAT...LON 3745 9094 3756 9084 3735 9015 3731 9021
3731 9055 3727 9056 3727 9064
TIME...MOT...LOC 0022Z 299DEG 32KT 3748 9078
$$
TES2 follow-up statements
000
WWUS53 KLSX 050054
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
754 PM CDT TUE AUG 4 2009
MOC093-123-179-050115-
/O.CON.KLSX.SV.W.0203.000000T0000Z-090805T0115Z/
REYNOLDS MO-MADISON MO-IRON MO-
754 PM CDT TUE AUG 4 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR IRON...SOUTHERN MADISON AND EASTERN REYNOLDS COUNTIES...
AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR DES ARC...OR 13 MILES NORTHEAST OF PIEDMONT...MOVING SOUTHEAST
AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
SACO AND BUCKHORN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF THESE
STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE WEATHER...
INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS AND
POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...PREFERABLY INTO
AN INTERIOR ROOM...SUCH AS A BATHROOM OR A CLOSET...OR INTO A
BASEMENT.
TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.
&&
LAT...LON 3745 9094 3756 9084 3735 9015 3731 9021
3731 9055 3727 9056 3727 9064
TIME...MOT...LOC 0054Z 300DEG 23KT 3731 9059
$$
TES000
WWUS53 KLSX 050117
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
817 PM CDT TUE AUG 4 2009
MOC093-123-179-050127-
/O.EXP.KLSX.SV.W.0203.000000T0000Z-090805T0115Z/
REYNOLDS MO-MADISON MO-IRON MO-
817 PM CDT TUE AUG 4 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN IRON...SOUTHERN
MADISON AND EASTERN REYNOLDS COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE STILL POSSIBLE...AND A
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.
LAT...LON 3745 9094 3756 9084 3735 9015 3731 9021
3731 9055 3727 9056 3727 9064
TIME...MOT...LOC 0054Z 300DEG 23KT 3731 9059
$$
TESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:56 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 4, 3:56 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 356 PM CDT TUE AUG 4 2009 .DISCUSSION... /352 PM CDT TUE AUG 4 2009/ PRIMARY THREAT FOR STORMS TONIGHT WILL BE THIS EVENING...AND MAINLY OVER S SECTIONS OF FA...WHERE OUTFLOW FROM THIS MORNINGS STORMS HAS BEGUN TO INTERACT WITH EXTREMELY UNSTABLE AIRMASS. MLCAPES HAVE INCREASED TO AROUND 4000 J/KG...AND SEVERE THREAT SHOULD PERSIST IN THIS AREA INTO THE EARLY EVENING HOURS. FURTHER N...HAVE HELD ONTO LO CHC POPS FOR THIS EVENING...AS WEAK CONVERGENCE CONTINUES IN THE VICINITY OF THE TRUE FRONT. AS THE EVENING PROGRESSES...THE VIGOROUS CONVECTION OVER THE S WILL GIVE THE EFFECTIVE BOUNDARY ANOTHER SWD KICK THAT SHOULD PUSH IT OUT OF THE AREA...WHILE CONVERGENCE AND VERY MODEST INSTABILITY ALONG TRUE COLD FRONT WILL WANE. SO...BLV MOST OF THE PRECIP WILL WIND DOWN BY 06Z...ALTHO DID HOLD ONTO LO CHC POPS IN EXTREME S INTO THE PREDAWN HOURS. ALTHOUGH MODELS HAVE BEEN ADVERTISING A BIT OF A SWD DIP IN THE FRONTAL BOUNDARY OVER THE NEXT TWO DAYS...12Z RUNS ARE A BIT MORE AGGRESSIVE WITH THE BACKDOORING OF THE COOLER AIR. AS A RESULT...THE BEST BAROCLINICITY HAS ALSO BEEN PUSHED W...WHICH HAS PLACED THE POTENTIAL MCS TRACK A BIT FURTHER W. SO I HAVE BACKED OFF ON POPS A BIT...BUT HAVENT BOUGHT INTO THE TOTALLY DRY FORECAST BY HANGING ONTO SLGT CHC POPS WED AFTN AND NGT...AND AGAIN ON THU. BY THU NGT MODELS DO AGREE THAT VERY STG WAA/THETA-E ADVECTION WILL OCCUR AS FRONT BEGINS ITS STG NE PUSH...AND HAVE UPPED POPS FOR THU NGT MOST AREAS...AND FRI IN OUR NE...TO ACCOUNT FOR THIS. THIS SLIGHTLY MORE AGGRESSIVE BACKDOORING OF THE COOL AIR ALSO MEANS GUIDANCE HAS BACKED OFF ON TEMPS AND DEWPOINTS THROUGH THU...BUT SINCE IM STILL NOT TOTALLY CONVINCED OF THIS TREND ONLY MADE A VERY SLIGHT DOWNWARD TWEEK TO THESE ELEMENTS. STILL LOOKS LIKE THE HEAT AND HUMIDITY WILL BE RETURNING TO THE CWA HEADING INTO THE WEEKEND AS UPPER RIDGE EXPANDS EWD...AND LATEST MEDIUM RANGE GUIDANCE CONTINUES TO SUPPORT GOING FORECAST TRENDS DURING THIS TIME. TEMPS MAY BACK OFF JUST A BIT EARLY NEXT WEEK AS CENTER OF RIDGE PUSHES INTO THE SE U.S. WHICH SHOULD ALLOW COOLER AIR TO BACKDOOR UPR MSVLY AND OOZE INTO CWA. PRIMARLY PRECIP THREAT SHOULD DIMINISH ON FRIDAY AS FRONTAL BOUNDARY SURGES N. COULD BE ANOTHER CHANCE OF PRECIP EARLY NEXT WEEK AS FRONT DRIFTS BACK IN...BUT THINK RIDGING AND WARM AIR ALOFT SHOULD KEEP POPS AOB CLIMO. TRUETT && .AVIATION... /1246 PM CDT TUE AUG 4 2009/ FOR THE 18Z TAFS... PRIMARY CONCERN FOR AVIATION INTERESTS THROUGH THE AFTERNOON AND EARLY EVENING WILL BE CONVECTION. ATMOSPHERE REMAINS VERY UNSTABLE GENERALLY SOUTH OF THE I-70 CORRIDOR. CONVECTIVE DEBRIS CLOUDS ARE BREAKING UP ALLOWING FOR SOME SURFACE HEATING...AND AN OUTFLOW BOUNDARY FROM EARLIER CONVECTION IS DRIFTING SOUTH OF THE MISSOURI RIVER AT THIS TIME. THEREFORE I THINK WELL SEE SCATTERED STRONG TO SEVERE THUNDERSTORMS REDEVELOP SOUTH OF THE MISSOURI RIVER LATER THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING. COULD SEE SOME FOG DEVELOP LATE TONIGHT AFTER THE CLOUDS CLEAR OUT...BUT AM NOT CONFIDENT ENOUGH AT THIS TIME TO INCLUDE IT IN THE TERMINAL FORECASTS. ELSEWHERE AND OTHERWISE...VFR CONDITIONS WILL PREVAIL OUTSIDE OF THUNDERSTORMS WITH VARIABLE WINDS...BECOMING NORTH- NORTHEAST TONIGHT AS A WEAK COLD FRONT DRIFTS THROUGH THE AREA. CARNEY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Aug 4, 3:57 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 357 PM CDT TUE AUG 4 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-051115- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 357 PM CDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS PARTS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AND THURSDAY WHILE A FRONTAL BOUNDARY REMAINS IN PLACE ACROSS MISSOURI AND ILLINOIS. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LOCALLY HEAVY RAINFALL. ALTHOUGH MOST OF THE SUMMER HAS BEEN COOLER THAN NORMAL...MORE TYPICAL LEVELS OF HEAT AND HUMIDITY WILL RETURN TO THE REGION OVER THE WEEKEND WITH HEAT INDEX VALUES OF 100 TO 105 DEGREES. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS LIKELY ACROSS SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 CARNEY
In the hours before
Local storm report, Aug 4, 2:30 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
230 PM CDT TUE AUG 04 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL SULLIVAN 38.22N 91.17W
08/04/2009 E0.70 INCH FRANKLIN MO TRAINED SPOTTER
&&
EVENT NUMBER LSX0900066
DYESpecial weather statement, Aug 4, 3:18 PM CDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 318 PM CDT TUE AUG 4 2009 MOZ065-073-074-042045- JEFFERSON MO-ST. FRANCOIS MO-WASHINGTON MO- 318 PM CDT TUE AUG 4 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON...EASTERN WASHINGTON AND ST. FRANCOIS COUNTIES UNTIL 345 PM CDT... AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF DE SOTO...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BONNE TERRE... VALLES MILL... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TILLY
Special weather statement, Aug 4, 6:28 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 628 PM CDT TUE AUG 4 2009 MOZ074-085-050015- MADISON MO-ST. FRANCOIS MO- 628 PM CDT TUE AUG 4 2009 ...SIGNIFICANT WEATHER ADVISORY FOR ST. FRANCOIS AND NORTHEASTERN MADISON COUNTIES UNTIL 715 PM CDT... AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF KNOB LICK...OR 7 MILES NORTH OF FREDERICKTOWN...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... JUNCTION CITY... MINE LA MOTTE... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TES
Local storm report, Aug 4, 7:17 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
717 PM CDT TUE AUG 04 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 4 N CENTERVILLE 37.49N 90.96W
08/04/2009 E0.70 INCH REYNOLDS MO TRAINED SPOTTER
&&
EVENT NUMBER LSX0900067
BYRDNearby
Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.